Pennsylvania, 2004

Tornado in Pennsylvania, July 27, 2004

July 27, 2004 · NWS CTP · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 27, 2:07 PM EST, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 27, 2:07 PM EST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
307 PM EDT TUE JUL 27 2004

.SYNOPSIS...
STUBBORN UPPER LEVEL LOW OVER MICHIGAN WILL FINALLY START TO MOVE NE
OVERNIGHT INTO WEDNESDAY MORNING...CAUSING THE SFC LOW OVER WESTERN
PA AND TRAILING SFC TROF TO SHIFT EAST AS WELL. THIS WILL THIS WILL
RESULT IN THE HEAVY RAIN THREAT TO MOVE EAST INTO THE MID AND LOWER
SUSQ THIS EVENING...AND EVENTUALLY OUT OF OUR CWFA BY WED MORNING.
THE CENTER OF THE UPPER LOW IS FORECAST TO MOVE THROUGH EXTREME
SOUTHERN ONTARIO...WITH THE TROF AXIS EXTENDING SOUTH FROM THERE AND
WILL MOVE THROUGH CENTRAL PA DURING THE DAY WEDNESDAY. THIS WILL
BRING ONLY SCT SHOWERS/T-STORMS. THUR WILL FEATURE AN UPPER LEVEL
RIDGE FINALLY BUILDING ACROSS THE NE CONUS...SIGNIFYING DRYING
CONDITIONS AND WARMER TEMPS.
&&

.AVIATION...
IFR AND MVFR CONDITIONS THROUGHOUT TODAY WITH MODERATE TO HEAVY
RAINFALL...LOW CIGS AND AREAS OF FOG RESTRICTING VISIBILITY TO
LOCALLY UNDER A MILE . A SLOW-MOVING...OCCLUDED SFC LOW PRESSURE
SYSTEM LOCATED NE OF KPIT AND ADVANCING WARM FRONT CONTINUES TO
PRODUCE CLASSIC STRATIFORM RAIN ACROSS MOST OF CWA. EXPECT LIGHT TO
MODERATE RAIN...WITH EMBEDDED HEAVIER DOWNPOURS TO CONTINUE THIS
EVENING WITH IFR VISBYS AND CIGS. A FEW ISOLD TSTORMS ARE ALSO
POSSIBLE IN THE LOWER SUSQ...WHERE BREAKS IN THE CLOUDS HAVE ALLOWED
FOR SOME DESTABILIZATION AND CONVECTION. SFC DEWPOINTS HAVE ALSO
INCREASED OVER THIS REGION. WIDESPREAD DENSE FOG WILL DEVELOP
OVERNIGHT GIVEN TODAYS RAINFALL...LIGHT WINDS AND VERY MOIST PBL. A
WEAK RIDGE OF HIGH PRESSURE WILL BUILD IN...SIGNALLING A CLEARING
AND DRYING TREND FROM WEST TO EAST...BEGINNING WEDNESDAY AFTERNOON.
&&

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
ETA HAS FINALLY COME INTO AGREEMENT WITH GFS AT THE TAIL END OF THIS
EVENT...AND BOTH MODELS AGREE ON POSITION OF MAIN FEATURES.
ANOMALOUSLY STRONG 850MB JET (+2-3 STDEV) AND HIGH PWATS (1.75 TO
2.25 INCHES) WILL SHIFT INTO OUR EASTERN ZONES THIS EVENING...BEFORE
MOVING EAST OF OUR CWFA OVERNIGHT. DEWPOINTS HAVE SHOT UP INTO THE
LOWER 70S ACROSS THE LOWER SUSQ AS WARM FRONT HAS LIFTED NORTH INTO
CENTRAL PA. SOME BREAKS IN THE OVERCAST HAVE ALLOWED SOME
INSTABILITY TO BUILD THERE...WITH STILL THE POTENTIAL FOR ISOLATED
FLASH FLOODING DUE TO SLOW MOVING THUNDERSTORMS.

WILL HOLD ONTO HIGH POPS EAST THRU MIDNIGHT...THEN TAPER DOWN
TOWARDS MORNING. INSTABILITY FORECAST TO BUILD ACROSS THE AREA
TOMORROW WITH THE UPPER TROF AXIS MOVING OVERHEAD...BUT CAPES WILL
GENERALLY BE AROUND 200-400 J/KG EXCEPT 400-800 J/KG POSSIBLE ACROSS
LOWER SUSQ. ENOUGH TO MENTION THUNDERSTORMS...BUT SEVERE POTENTIAL
LOOKS LIMITED DUE TO LACK OF INSTABILITY. ALSO...FINALLY SOME BREAKS
IN THE CLOUDS WILL  ALLOW FOR PARTIAL SUNSHINE TOMORROW...WHICH WILL
HELP GET TEMPS CLOSER TO SEASONAL AVERAGES. A MUCH DESERVED DRY DAY
THUR...WITH DECENT SLUG OF NVA AND ASSOC DOWNWARD MOTION MOVING THRU
UPPER LEVEL RIDGE AXIS. STRONG CAP WILL INHIBIT SHOWER FORMATION
WITH JUST SOME FAIR WEATHER CU AROUND.
&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
DESPITE THE WEAK RIDGING BUILDING IN FOR LATE THIS WEEK...THE
PATTERN GOES RIGHT BACK TO FAIRLY WET ONE. THE 5H HEIGHTS DO SEEM TO
RISE SLIGHTLY...BUT LONG WAVE PATTERN STILL ONE OF TROFFINESS OVER
THE EAST/CENTRAL CONUS. SFC FEATURE OF NOTE WILL BE A DECAYING FRONT
TO PUSH INTO THE REGION FOR SATURDAY AND LINGER FOR A LONG TIME. IT
LOOKS WET.

DID NOT MAKE MANY CHANGES...ONLY MINOR TWEAKS TO FCST GRIDS FOR THE
PERIOD. POPS AT CHC/HI CHC THROUGH MOST OF THE WEEKEND AND ALL THE
WAY INTO TUESDAY...MAINLY BECAUSE THE PRECIP LOOKS TO BE LARGELY
DIURNAL AND THE ULTIMATE FRONTAL POSITION WILL DETERMINE WHERE THE
RAINS SETS UP.

TEMPS SHOULD BE CLOSE TO BUT PROBABLY JUST BELOW NORMS...WITH CLIMO
HEIGHTS/THICKNESSES/8H TEMPS...BUT CLOUDS AND PRECIP MAY KEEP THINGS
A NOTCH COOLER.
&&

.HYDROLOGY...
THE STEADY WIDESPREAD RAIN HAS GENERALLY ENDED ACROSS THE AREA...SO
THE MAIN FLOODING THREAT WILL COME FROM SLOW MOVING AND TRAINING
THUNDERSTORMS ACROSS THE MID AND LOWER SUSQ VALLEY. WILL CANCEL
FLASH FLOOD WATCH FOR NW MTNS...BUT WILL KEEP WATCH GOING FOR SE 2/3
OF THE CWFA.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR ZONES PAZ012-018-019-024>028-
     033>036-041-042-045-046-049>053-056>059-063>066 UNTIL 8 PM EDT.
&&

SYNOPSIS/SHORT TERM/HYDROLOGY...VILLANI
AVIATION...STEINBUGL
LONG TERM...DANGELO
Hazardous weather outlook, Jul 27, 4:09 AM EST, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
509 AM EDT TUE JUL 27 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-280857-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
509 AM EDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A SLOW MOVING LOW PRESSURE SYSTEM WILL TRACK THROUGH CENTRAL
PENNSYLVANIA OVER THE NEXT 24 HOURS...BRINGING LOCALLY HEAVY RAINFALL
TO THE REGION. MOST PLACES WILL SEE CLOSE TO ONE INCH OF RAIN TODAY.
HOWEVER...THUNDERSTORMS COULD PRODUCE LOCALLY HEAVIER AMOUNTS IN
EXCESS OF 2 INCHES...WHICH COULD PRODUCE FLASH FLOODING.

THE GREATEST THREAT OF FLOODING OVER THE NORTHWEST MOUNTAINS WILL BE
THIS MORNING...WHILE AREAS FURTHER SOUTHEAST WILL SEE THE GREATEST
THREAT THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 27, 3:41 PM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
441 PM EDT TUE JUL 27 2004

PAZ036-063-064-272145-
ADAMS-CUMBERLAND-FRANKLIN-
441 PM EDT TUE JUL 27 2004

...STRONG THUNDERSTORMS WILL AFFECT FRANKLIN...CUMBERLAND AND ADAMS
COUNTIES THROUGH 545 PM...

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...EXTENDING FROM 5 MILES SOUTHWEST OF
CARLISLE TO 2 MILES SOUTHEAST OF SHIPPENSBURG TO 5 MILES SOUTH OF
HAGERSTOWN...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORMS WILL BE
NEAR HOGESTOWN AROUND 455 PM...WERTZVILLE...PINE GROVE FURNACE STATE
PARK AROUND 500 PM...MOUNT HOLLY SPRINGS...FAIRFIELD...CASHTOWN AND
CARROLL VALLEY AROUND 505 PM...BOILING SPRINGS...BIGLERVILLE AROUND
510 PM AND SEVEN STARS AROUND 515 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

JV
Special weather statement, Jul 27, 4:25 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
525 PM EDT TUE JUL 27 2004

PAZ065-066-272300-
LANCASTER-YORK-
525 PM EDT TUE JUL 27 2004

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT YORK AND LANCASTER
COUNTIES...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS 7 MILES NORTHEAST OF GETTYSBURG...
MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR HANOVER...
FRANKLINTOWN...DILLSBURG AROUND 530 PM...WELLSVILLE...SIDDONSBURG
AROUND 540 PM...THOMASVILLE...WEIGELSTOWN...DOVER...SPRING GROVE
AROUND 545 PM AND NEW SALEM AROUND 550 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40
MPH ARE POSSIBLE WITH THIS STORM.

DEVOIR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lancaster

When
July 27, 6:15 PM EST to 6:20 PM EST
Where
Lancaster County, Willow Street
Rating
F1
Path length
4 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
39.983, -76.283

A thunderstorm spawned an F1 tornado in Lancaster County during the evening of July 27th. The tornado first touched down at 18:15 EST on an amish farm near the intersection of Byerland Church Road and Route 272 just south of the town of Willow Street. The tornado traveled east-southeast for 4 miles, crossing route 222 and dissipating south of the town of Refton at 18:20 EST.The width of the tornado damage was about 100 yards, but the strong F1 damage was limited to a path about 30 yards wide. The tornado damaged 4 or 5 homes, including partially removing the roof of one farm house. Several barns and silos were also damaged. Hundreds of trees were knocked down, and strong rotation could be seen in corn fields which the tornado crossed.The most significant damage occurred at a trucking company just east of route 272. Two tractor trailers were lifted into the air by the tornado. Security video at the trucking company captured the tornado as it moved through the truck yard. Top winds were estimated at 110 mph, putting this into the strong F1 tornado category. There were no injuries or deaths.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyThe tornado archive for Pennsylvania, 2004Warnings in Pennsylvania, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413727.